Alert archive / Florida / Coastal Flood Statements in 2017

Coastal Flood Statement 1, NWS Key West, FL

October 2, 2017Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 2, 2017, 3:50 PM EDT for Monroe County, Florida. It was in force for 67 hr.

The area

The counties it named.

The facts

Issued
Oct 2, 2017, 3:50 PM EDT (19:50 UTC)
Expired
Oct 5, 2017, 10:53 AM EDT
In force
67 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2017-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2017-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
440 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WHUS42 KKEY 021950
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
350 PM EDT MON OCT 2 2017

FLZ076>078-031500-
/O.NEW.KKEY.CF.S.0001.171002T1950Z-171003T1500Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
350 PM EDT MON OCT 2 2017

...MINOR COASTAL FLOODING EXPECTED ACROSS LOW LYING AREAS OF THE 
FLORIDA KEYS...

* COASTAL FLOODING...WATER LEVELS AT THE AVAILABLE TIDE GAUGES
  ACROSS THE FLORIDA KEYS INDICATE LEVELS A HALF FOOT TO ONE FOOT
  ABOVE THE PREDICTED HIGH TIDES. THE HIGH TIDES OF OCTOBER AND
  NOVEMBER ARE USUALLY THE HIGHEST PREDICTED TIDES OF THE YEAR.
  THESE SEASONALLY HIGH TIDES COMBINED WITH WATER LEVELS HIGHER
  THAN NORMAL WILL RESULT IN MINOR SALTWATER INUNDATION OF LOW- 
  LYING AREAS AND STREETS.

* TIMING...WATER LEVELS WILL PEAK AROUND THE TIMES OF HIGH TIDE
  WHICH ARE PREDICTED BETWEEN 700 AM AND NOON ACROSS THE FLORIDA 
  KEYS. ALTHOUGH WATER LEVELS WILL SLOWLY RECEDE AFTER HIGH 
  TIDE...ABOVE NORMAL WATER LEVELS LIKELY WILL PERSIST FOR THE 
  NEXT SEVERAL DAYS ACROSS PORTIONS OF THE FLORIDA KEYS. 

* IMPACTS...THE PRIMARY HAZARD WILL BE MINOR SALTWATER FLOODING OF
  YARDS...DOCKS...SEAWALLS...AND THE LOWEST ELEVATION STREETS.
  SOME STORM DRAINS WILL BACK UP AND OVERFLOW.

$$

BWC
4 follow-up statements
572 
WHUS42 KKEY 031440
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1040 AM EDT TUE OCT 3 2017

FLZ076>078-041500-
/O.EXT.KKEY.CF.S.0001.000000T0000Z-171004T1500Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
1040 AM EDT TUE OCT 3 2017

...MINOR COASTAL FLOODING WILL PERSIST ACROSS LOW LYING AREAS OF
THE FLORIDA KEYS...

* COASTAL FLOODING...WATER LEVELS AT THE AVAILABLE TIDE GAUGES
  ACROSS THE FLORIDA KEYS CONTINUE TO INDICATE LEVELS A HALF FOOT
  TO ONE FOOT ABOVE THE PREDICTED HIGH TIDES. THE HIGH TIDES OF 
  OCTOBER AND NOVEMBER ARE USUALLY THE HIGHEST PREDICTED TIDES OF 
  THE YEAR. THESE SEASONALLY HIGH TIDES COMBINED WITH WATER LEVELS
  HIGHER THAN NORMAL WILL RESULT IN MINOR SALTWATER INUNDATION OF
  LOW- LYING AREAS AND STREETS. 

* TIMING...WATER LEVELS WILL PEAK AROUND THE TIMES OF HIGH TIDE
  WHICH VARY WIDELY ALONG THE ISLAND CHAIN. PREDICTED HIGH TIDES 
  FOR THE LOWER KEYS WILL BE LATE EACH MORNING...AND LATE EACH 
  EVENING. PREDICTED HIGH TIDES IN THE UPPER KEYS ARE EARLY EACH 
  AFTERNOON...AND JUST PAST MIDNIGHT EACH NIGHT. ALTHOUGH WATER 
  LEVELS WILL SLOWLY RECEDE AFTER HIGH TIDE...ABOVE NORMAL WATER 
  LEVELS LIKELY WILL PERSIST FOR THE NEXT SEVERAL DAYS ACROSS 
  PORTIONS OF THE FLORIDA KEYS. 

* IMPACTS...THE PRIMARY HAZARD WILL BE MINOR SALTWATER FLOODING 
  OF YARDS...DOCKS...SEAWALLS...AND THE LOWEST ELEVATION 
  STREETS. SOME STORM DRAINS WILL BACK UP AND OVERFLOW. 

$$

CLR
216 
WHUS42 KKEY 041428
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1028 AM EDT WED OCT 4 2017

FLZ076>078-042100-
/O.EXT.KKEY.CF.S.0001.000000T0000Z-171004T2100Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
1028 AM EDT WED OCT 4 2017

...MINOR COASTAL FLOODING WILL PERSIST ACROSS LOW LYING AREAS OF
THE FLORIDA KEYS...

* COASTAL FLOODING...WATER LEVELS AT THE AVAILABLE TIDE GAUGES
  ACROSS THE FLORIDA KEYS CONTINUE TO INDICATE LEVELS A HALF FOOT
  TO ONE FOOT ABOVE THE PREDICTED HIGH TIDES. PHOTOS SHARED FROM
  THE UPPER KEYS ALSO CONFIRM COASTAL FLOODING. THE HIGH TIDES OF
  OCTOBER AND NOVEMBER ARE USUALLY THE HIGHEST PREDICTED TIDES OF
  THE YEAR. THESE SEASONALLY HIGH TIDES COMBINED WITH WATER LEVELS
  HIGHER THAN NORMAL WILL RESULT IN MINOR SALTWATER INUNDATION OF
  LOW- LYING AREAS AND STREETS. 

* TIMING...WATER LEVELS WILL PEAK AROUND THE TIMES OF HIGH TIDE
  WHICH VARY WIDELY ALONG THE ISLAND CHAIN. THE PREDICTED HIGH
  TIDES FOR THE LOWER KEYS WILL BE LATE EACH MORNING...AND LATE
  EACH EVENING. THE PREDICTED HIGH TIDES IN THE UPPER KEYS ARE
  EACH AFTERNOON...AND OVERNIGHT. ALTHOUGH WATER LEVELS WILL 
  SLOWLY RECEDE AFTER HIGH TIDE...ABOVE NORMAL WATER LEVELS LIKELY
  WILL PERSIST FOR THE NEXT SEVERAL DAYS ACROSS PORTIONS OF THE 
  FLORIDA KEYS. 

* IMPACTS...THE PRIMARY HAZARD WILL BE MINOR SALTWATER FLOODING 
  OF YARDS...DOCKS...SEAWALLS...AND THE LOWEST ELEVATION 
  STREETS. SOME STORM DRAINS WILL BACK UP AND OVERFLOW. 

$$

CLR
862 
WHUS42 KKEY 042020
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
420 PM EDT WED OCT 4 2017

FLZ076>078-051500-
/O.EXT.KKEY.CF.S.0001.000000T0000Z-171005T1500Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
420 PM EDT WED OCT 4 2017

...MINOR COASTAL FLOODING WILL PERSIST ACROSS LOW LYING AREAS OF
THE FLORIDA KEYS...

* COASTAL FLOODING...WATER LEVELS AT THE AVAILABLE TIDE GAUGES
  ACROSS THE FLORIDA KEYS CONTINUE TO INDICATE LEVELS A HALF FOOT
  TO ONE FOOT ABOVE THE PREDICTED HIGH TIDES. PHOTOS SHARED FROM
  THE UPPER KEYS ALSO CONFIRM COASTAL FLOODING. THE HIGH TIDES OF
  OCTOBER AND NOVEMBER ARE USUALLY THE HIGHEST PREDICTED TIDES OF
  THE YEAR. THESE SEASONALLY HIGH TIDES COMBINED WITH WATER LEVELS
  HIGHER THAN NORMAL WILL RESULT IN MINOR SALTWATER INUNDATION OF
  LOW- LYING AREAS AND STREETS. 

* TIMING...WATER LEVELS WILL PEAK AROUND THE TIMES OF HIGH TIDE 
  WHICH VARY WIDELY ALONG THE ISLAND CHAIN. THE PREDICTED HIGH 
  TIDES FOR THE LOWER KEYS WILL BE LATE EACH MORNING...AND LATE 
  EACH EVENING. THE PREDICTED HIGH TIDES IN THE UPPER KEYS ARE 
  EACH AFTERNOON...AND OVERNIGHT. ALTHOUGH WATER LEVELS WILL 
  SLOWLY RECEDE AFTER HIGH TIDE...ABOVE NORMAL WATER LEVELS 
  LIKELY WILL PERSIST FOR THE NEXT SEVERAL DAYS ACROSS PORTIONS 
  OF THE FLORIDA KEYS. 

* IMPACTS...THE PRIMARY HAZARD WILL BE MINOR SALTWATER FLOODING 
  OF YARDS...DOCKS...SEAWALLS...AND THE LOWEST ELEVATION 
  STREETS. SOME STORM DRAINS WILL BACK UP AND OVERFLOW. 

$$

CLR
664 
WHUS42 KKEY 051453
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1053 AM EDT THU OCT 5 2017

FLZ076>078-052100-
/O.CAN.KKEY.CF.S.0001.000000T0000Z-171005T1500Z/
/O.NEW.KKEY.CF.Y.0002.171005T1453Z-171005T2100Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
1053 AM EDT THU OCT 5 2017

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

...COASTAL FLOODING OCCURRING ACROSS LOW LYING AREAS...

* COASTAL FLOODING...WATER LEVELS AT THE AVAILABLE TIDE GAUGES
  ACROSS THE FLORIDA KEYS CONTINUE TO INDICATE LEVELS AROUND ONE
  TO ONE AND A QUARTER ABOVE PREDICTED HIGH TIDES. IN ADDITION
  RECENT HEAVY RAINS AND STRONG ONSHORE FLOW THIS MORNING HAS
  EXACERBATED CONDITIONS. PHOTOS SHARED FROM THE UPPER KEYS ALSO
  CONFIRM SALT WATER FLOODING OF 6 TO 12 INCHES ABOVE GROUND. THE
  HIGH TIDES OF OCTOBER AND NOVEMBER ARE USUALLY THE HIGHEST 
  PREDICTED TIDES OF THE YEAR. THESE SEASONALLY HIGH TIDES 
  COMBINED WITH WATER LEVELS HIGHER THAN NORMAL WILL RESULT IN 
  SALTWATER INUNDATION OF LOW- LYING AREAS AND STREETS. 

* TIMING...WATER LEVELS WILL PEAK AROUND THE TIMES OF HIGH TIDE
  WHICH VARY WIDELY ALONG THE ISLAND CHAIN. THE PREDICTED HIGH
  TIDES FOR THE LOWER KEYS WILL BE LATE EACH MORNING...AND LATE
  EACH EVENING. THE PREDICTED HIGH TIDES IN THE UPPER KEYS ARE
  EACH AFTERNOON...AND OVERNIGHT. ALTHOUGH WATER LEVELS WILL
  SLOWLY RECEDE AFTER HIGH TIDE AND ONSHORE FLOW IS EXPECTED BE
  WEAKER THIS AFTERNOON...ABOVE NORMAL WATER LEVELS LIKELY WILL 
  PERSIST FOR THE NEXT SEVERAL DAYS ACROSS PORTIONS OF THE FLORIDA
  KEYS. 

* IMPACTS...THE PRIMARY HAZARD WILL BE MINOR SALTWATER FLOODING 
  OF YARDS...DOCKS...SEAWALLS...AND THE LOWEST ELEVATION 
  STREETS. SOME STORM DRAINS WILL BACK UP AND OVERFLOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES
WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 2, 2:41 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Oct 2, 2:41 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Key West FL
241 PM EDT Mon Oct 2 2017

.DISCUSSION...
Fresh east breezes are blowing across Florida Keys coastal waters
this afternoon, while latest Key West Doppler radar scans show
scattered, fast-moving showers of moderate to heavy rain moving
westward between 18 and 20 knots. Currently, air temperatures in
most Keys island communities are in the upper 80s, with dewpoint
temperatures in the mid to upper 70s. Heat indices average between
95 and 100F.

The forecast for the next week features a significant marine wind
surge, peaking Tuesday night through early Thursday. In addition,
some degree of coastal flooding looks likely during the higher
high tide through much of the upcoming week, with impacts greatest
at the usual low-lying areas vulnerable to such high tides.
Finally, sky cover and rain chances will remain above average for
much of the week as well, owing to development of a moist,
unstable confluent low-level flow with incoming air trajectories
rooted in a rich vein of maritime tropical air. Confidence in
forecast wind velocities drops after Thursday owing to
uncertainties in the mean sea level pressure pattern along the
southern flank of a (by that time) slowly weakening large-scale
anticyclone.
&&

.MARINE...
A Small Craft Advisory is in effect for the coastal waters of
Florida Bay, Hawk Channel, the Straits of Florida, and the
extreme southeastern Gulf of Mexico. A sprawling high pressure
cell over the eastern United States and western North Atlantic
will expand and intensify tonight through Tuesday. This setup
will lead to a period of strong east breezes across Florida Keys
coastal waters, from Tuesday night through early Thursday. A weak
low pressure trough may develop near South Florida on Thursday or
Friday.
&&

.AVIATION...
VFR and gusty east breezes will persist at the EYW and MTH terminals
through the evening. Rain chances will remain above normal at both
terminals, resulting in brief periods of IFR VIS, MVFR CIGS, and
mainly east convective wind gusts approaching 26 to 28 knots.
Individual showers will move to the west at 16 to 18 knots.
&&

.CLIMATE...
October 2nd, on this date in Key West climate history, in 1920, the
daily record low temperature of 69 degrees was recorded. Temperature
records have been kept since 1872.
&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  79  87  79  85 / 60 60 60 60
Marathon  79  89  79  87 / 60 60 60 60
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory in effect for GMZ032-GMZ033-GMZ034-
     GMZ035-GMZ042-GMZ043-GMZ044-GMZ052-GMZ053-GMZ054-GMZ055-
     GMZ072-GMZ073-GMZ074-GMZ075.
&&

Public/Marine/Fire...Kasper
Aviation/Nowcasts....CLR
Data Collection......DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 2, 5:00 AM EDT, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
500 AM EDT Mon Oct 2 2017

FLZ076>078-GMZ031>035-042>044-052>055-072>075-031130-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
500 AM EDT Mon Oct 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A Small Craft Advisory is in effect for all of Hawk Channel, the
extreme southeastern Gulf of Mexico, and the Straits of Florida
out 60 nm from Ocean Reef to 20 nm west of Dry Tortugas Light and
out 60 nm. East winds will increase to near 20 knots early this
morning, while seas build to 4 to 7 feet in the Straits of
Florida.

Isolated to scattered thunderstorms are expected across the
Florida Keys and adjacent coastal waters tonight. The primary
thunderstorm hazard will be lightning strikes.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A Small Craft Advisory likely will be required for most Florida
Keys coastal waters marine zones Tuesday through Wednesday Night.

Isolated to scattered thunderstorms are expected across the
Florida Keys and adjacent coastal waters. The primary
thunderstorm hazard will be lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Futterman

Nearby

Coastal Flood Statements in Florida, 2017Every coastal flood statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.